California, 2012High Surf in California, January 6 to 7, 2012
January 6 to 7, 2012 · NWS MTR · 1 event in 1 county or zone
Seas up to 11 feet were reported late Thursday night January 6 into the morning hours on Friday January 7 sinking a sardine fishing vessel.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Seas up to 11 feet were reported late Thursday night January 6 into the morning hours on Friday January 7 sinking a sardine fishing vessel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 6, 5:49 PM PST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 6, 5:49 PM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
549 PM PST FRI JAN 6 2012
.DISCUSSION...AS OF 2:50 PM PST FRIDAY...DRY THROUGH EARLY NEXT
WEEK...BUT IS THERE CHANGE ON THE HORIZON FARTHER DOWN THE ROAD?
AFTER MORNING CLOUDS AND PATCHY FOG SKIES BEGAN TO CLEAR WITH
MOSTLY SUNNY SKIES FOR THE AFTERNOON. THERE ARE A FEW HIGH CLOUDS
PASSING OVERHEAD THANKS TO A WEAK DISTURBANCE PASSING NORTH OF THE
BAY AREA. THE FILTERED SUNSHINE IN ASSOCIATION WITH A COLD AIRMASS
FROM YESTERDAY HAS LED TO COLDER TEMPERATURES. 24 HOUR TRENDS ARE
RUNNING 4 TO 8 DEGREES COOLER.
THE OVERALL PATTERN HAS NOT CHANGED TO MUCH OVER THE LAST DAY OR
SO. A SEMI-ZONAL FLOW WITH EMBEDDED UPPER LEVEL SHORTWAVE TROUGHS
REMAINS OVER MUCH OF CA. FARTHER UPSTREAM...RIDGE OF HIGH PRESSURE
IS BEGINNING TO DEVELOP.
SHORT TERM(TONIGHT-MONDAY)...
THE MAIN WEATHER STORY FOR THE SHORT TERM WILL BE DEVELOPING
OFFSHORE FLOW. A SYSTEM CURRENTLY IN THE PACIFIC NW WILL SLIDE
THROUGH THE GREAT BASIN SATURDAY AND SUNDAY. THIS PATTERN WILL
RESULT IN OFFSHORE FLOW. LATEST SHORT TERM MODELS SHOW 925 MB
WINDS DEVELOPING OUT OF THE NE IN THE 25-35 KT RANGE EARLY
SATURDAY AND INCREASING CLOSE TO 40 KT SATURDAY NIGHT. WINDS
REMAIN GUSTY THROUGH SUNDAY MORNING. WOULD LIKE TO SEE MORE
SUPPORT AT THE SFC AND 850 MB BEFORE ISSUING ANY WIND ADVISORY.
FOR NOW...WILL KEEP WINDS JUST BELOW ADVISORY LEVEL IN THE 25-35
MPH RANGE. THE STRONGEST WILL LIKELY OCCUR OVER THE HIGHER
ELEVATIONS OF THE NORTH AND EAST BAY HILLS.
IN ADDITION...THE OFFSHORE FLOW WILL ALLOW FOR MOSTLY CLEAR SKIES
WITH ONLY A FEW PATCHY LOW CLOUDS. ALSO EXPECT A GRADUAL WARMING
TREND THROUGH SUNDAY WITH TEMPERATURES SLIGHTLY ABOVE NORMAL. ALL IN
ALL THIS WEEKEND SHOULD BE NICE FOR INDIVIDUALS WITH OUTDOOR
ACTIVITIES.
FROM A FIRE WEATHER PERSPECTIVE...FIRE WEATHER CONDITIONS WILL BE
HEIGHTENED BUT NOT CRITICAL THIS WEEKEND. THE FORECAST OFFSHORE WILL
HELP TO PRODUCE MILD TEMPS AND MARGINAL RECOVERIES SATURDAY NIGHT.
WE HAVE DEFINITELY BEEN DRY LATELY AND FUELS ARE RATHER DRY ACROSS
THE REGION. HOWEVER...WOULD LIKE TO SEE STRONGER WINDS FOR A
LONGER DURATION BEFORE ISSUING ANY FIRE WEATHER HEADLINES. FOR
NOW...STRONG WORDING WILL BE USED IN THE FIRE WEATHER FORECAST.
LONG TERM(TUESDAY-FRIDAY)...
THE LONG TERM SEEMS A LITTLE UNCERTAIN. GENERALLY SPEAKING THE
CURRENT FORECAST WILL REMAIN DRY. HOWEVER...THE GFS AND ECMWF
BOTH KEEP FLIP FLOPPING FOR A CHANGE IN THE PATTERN THE MIDDLE OF
NEXT WEEK AND THE MIDDLE OF JANUARY. THE EURO BREAKS DOWN THE
RIDGE AND DROPS AN UPPER LEVEL LOW S OVER CA GENERATING .01
INCH OF PRECIP...PRETTY NEGLIGIBLE. THE GFS KEEPS THE UPPER LOW
FARTHER WEST OFF THE COAST. GIVEN THE LACK OF CONSISTENCY FROM RUN
TO RUN AND MODEL TO MODEL WILL KEEP FORECAST DRY TUESDAY AND
WEDNESDAY. IF ANYTHING...THE UPPER LOW WILL BRING COOLER WEATHER TO
THE REGION. HIGH PRESSURE REBUILDS FOR THE REST OF THE FORECAST
PERIOD WITH SEASONABLE WEATHER.
BEYOND THE SEVEN DAY FORECAST...THE GFS HAS BEEN ADVERTISING A
STORM SYSTEM MOVING IN OFF THE PACIFIC WITH DECENT RAINFALL AROUND
THE 15TH OF THE MONTH. THE EURO DOES SHOW A STORM SYSTEM OVER THE
PACIFIC AS WELL...JUST MUCH FARTHER NORTH. THE CLIMATE PREDICTION
CENTER 8-14 OUTLOOK HAS NO SIGNAL FOR ABOVE OR BELOW NORMAL
PRECIP. THAT BEING SAID...WILL HAVE TO WAIT AND SEE.
&&
.AVIATION...AS OF 5:30 PM PST FRIDAY...STRONG N-S GRADIENTS
KEEPING CLEAR SKIES OVER THE AREA. PATCHY LOW CLOUDS REFORMING
TONIGHT WITH FOG IN THE NORTH BAY VALLEYS SHOULD BE GONE EARLY
SATURDAY AS FLOW BECOMES MORE OFFSHORE.
VICINITY OF KSFO...VFR THROUGH SATURDAY.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR THROUGH SATURDAY.
&&
.MARINE...AS OF 3:00 PM PST FRIDAY...MODERATE NORTHWESTERLY WINDS
WILL CONTINUE OVER THE WATERS THROUGH AT LEAST SATURDAY. A LARGE
WESTERLY SWELL TRAIN WILL SLOWLY DIMINISH TONIGHT AND FURTHER INTO
SATURDAY. THIS LARGE SWELL TRAIN WILL MAKE FOR ROUGH CONDITIONS
TONIGHT ESPECIALLY NEAR SHOALS AND ENTRANCES TO HARBORS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR
SCA...MRY BAY UNTIL 8 PM
&&
PUBLIC FORECAST: MM
AVIATION: W PI
MARINE: LARRYHazardous weather outlook, Jan 6, 4:40 AM PST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
440 AM PST FRI JAN 6 2012
CAZ006-505-509-529-530-071400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
440 AM PST FRI JAN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREAS.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
LARGE MODERATE PERIOD NORTHWEST SWELLS WILL CONTINUE TO IMPACT
THE CENTRAL CALIFORNIA COAST THROUGH TODAY.
FOR MORE INFORMATION...PLEASE SEE...
*** SFOCFWMTR (WMO HEADER WHUS46 KMTR) ***
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
High Surf, Northern Monterey Bay
- When
- January 6, 7:00 PM PST to January 7, 4:00 AM PST
- Where
- Northern Monterey Bay forecast zone
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
A 58-foot sardine fishing boat (Stikine) sank about 2 miles off Pleasure Point early Friday morning in rough seas. Seas were reported up to 11 feet.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361921.